/publications/gpr/2005/GPR_2005-12/GPR_2005-12_3273

Antibiotics and Warfarin: A Recipe for Disaster?

Author: Antibiotics and Warfarin: A Recipe for Disaster?

Cold and flu season is here again. That means more prescriptions for antibiotics will be given out, and this could mean trouble for patients on warfarin. Use of antimicrobial agents in combination with warfarin creates a need for more careful monitoring of the international normalized ratio (INR). This is especially true for elderly patients who are more sensitive to the effects of many medications. Drugs such as sulfamethoxazole, fluconazole, ciprofloxacin, metronidazole, and erythromycin may dramatically increase the INR, resulting in the possibility of bleeding. On the other hand, coadministration of antibiotics such as rifampin and dicloxacillin decrease the INR, requiring large increases in the dose of warfarin to keep the INR in the therapeutic range.

Patients older than 65 years are more likely to experience bleeding events while on warfarin than younger patients, even in the absence of interacting medications. The addition of antibiotics compounds these risks. Patients often assume the prescriber of the antibiotics has noted the interaction with warfarin when selecting an agent to treat their infection. This is not always true, however. Pharmacists can play an active role in preventing antibiotic-associated complications of warfarin therapy by contacting the prescriber with alternative recommendations and urging patients to contact their anticoagulation provider for advice regarding timing of their next INR test. Typically, the INR should be rechecked no more than 7 days after an interacting antibiotic is prescribed.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.